Friday, March 17, 2017

Neurologist

I took Larissa to the neurologist. The last medication that they had her on was giving her terrible headaches. She has missed a lot of school because of this. She also had some mornings where her seizures were making her throw up. Scary.  The medication wasn't working anyways.

Her neurologist said he wanted to try Lamictal.  He said that there is a problem with a rash so it has to be introduced very slowly. Then he said that since it will take up to 6 weeks to get to full dosage he wanted to try another medication while she was on the low dosage. That medication is klonopin. I was skeptical about introducing two different medications at the same time, seemed like if she had a problem you wouldn't know which medication it was.

This morning I was sitting at Fort Jackson in the pharmacy and decided to look up these medications. I typically do before I give them to her. The rash he told me about, well he didn't tell me that it could land her in the hospital, disfigure her or that it could even be fatal. Yes, the percentage is small but when I see a reaction could be fatal I am not keen on starting it. The doctor forgot to sign that script so I couldn't fill it anyways.

The klonopin had the usual depression/suicidal thoughts reaction. I don't expect a good outcome. She either has crying/depression or headaches when that is the possible reaction.

I am so frustrated. These medications seem worse than the seizures she is having. The only reason we are still trying to find something is because she has them every night, all night and the lack of sleep affects her in so many ways.

My morning routine is to wake her up and watch her. Half (if not more) of the time she starts to have a seizure. I then stand there and watch her and wait for the seizure to stop (they are very brief). Once the seizure is over I wake her up again. Most of the time she is drowsy but fine. Sometimes she wakes up with a huge headache and I send her back to bed. Rarely she wakes up throwing up and I send her back to bed. When she goes back to bed I don't see her until about noon. This is the routine both on medications and off.

I am looking at other options. I don't like all this trying of medications, she hasn't ever reacted well to any of them. I think that one that she tolerated at all was depakote. Only problem with that is it became ineffective over time. I am looking at some places upstate that do different testing to see if she has a chemical imbalance in something. I am looking at a different neurologist team in Charleston. I think I am going back to our regular doctor and ask her opinion. I am even open to trying a little CBD oil.

Frustrating! Anyone dealing with nocturnal seizures? Epilepsy in general? What are your experiences?

2 comments:

  1. I would give Lamictal a chance I have been on it for over 10 years. I didn't get seizures very often but that coupled with my mood disorder it has made an extreme difference in my life. I wouldn't go on 2 at once and they build up Lamictal slowly to monitor side effects. You can also have blood tests done to monitor your Lamictal levels. I have had side effects to so many medications and Lamictal was never one of them. After my positive reaction to it my mom's psychiatrist put her on it to help with mood swings and it made a huge difference. Since depression and mood swings runs in my family my sister who is anti medication decided to try it out she has had amazing results also. So it came into our lives to help with seizures but ended up changing all of our lives in such a positive way. The blood tests really help I tested to have a lower amount in my body then equal to the dose I was taking so we raised the medication. When deciding to go on Lamictal I looked into all my options out of all of them it had the least side effects. Can the neurologist see her more often while she's trying it

    ReplyDelete
  2. my daughter has epilepsy and has nocturnal seizures as well. she has tried 8 medicines and is currently on lamictal and vimpat and they seem to be helping some. my daughter hasnt had a rash or any side effects from lamictal. could you see about a vns? my daughter had one but her body rejected that which is very very rare from what i understand since no one seen it before my daughter where i live. if you try lamictal just watch her closely but everyone i have talked to its a good med to try

    ReplyDelete